Uncategorized

FDA: Mixing Migraine, Depression Meds Risky

Mixing Some Antidepressants, Migraine Drugs Risky, FDA Says
FDA: Mixing Migraine, Depression Meds Risky
Mixing Some Antidepressants, Migraine Drugs Risky, FDA Says

People taking migraine drugs together with some antidepressants are at risk of a life-threatening condition, health officials warned Wednesday.

Serotonin syndrome can occur when migraine headache drugs called triptans are taken with antidepressants known as selective serotonin/norepinephrine reuptake inhibitors, or SSRIs and SNRIs. The syndrome occurs when the body has too much of the nervous system chemical serotonin.

Patients taking the drug combination can experience restlessness, hallucinations, loss of coordination, fast heart beat, rapid changes in blood pressure, increased body temperature, overactive reflexes, nausea, vomiting and diarrhea, the FDA said.

Commonly prescribed SSRIs include Prozac, Zoloft, Paxil and Lexapro. SNRIs include Cymbalta and Effexor. Triptans include Amerge, Axert, Imitrex and Zomig.

The FDA asked the manufacturers of all three types of drugs to update their prescribing information to warn of the potential risk of serotonin syndrome.

Patients taking a triptan with either an SSRI or SNRI should talk to a doctor before stopping their medications, the FDA said.

Copyright 2007 The Associated Press.

Leave a Reply